Tennessee, 2009Winter Weather in Tennessee, December 5, 2009
December 5, 2009 · NWS HUN · 2 events in 2 counties and zones
An area of high pressure brought near or below freezing temperatures to many locations east of interstate 65 in southern middle Tennessee after midnight on the 4th. At the same time, a low pressure moved north along the Atlantic coast, wrapping clouds and precipitation in the form of snow over Franklin county Tennessee.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 4
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of high pressure brought near or below freezing temperatures to many locations east of interstate 65 in southern middle Tennessee after midnight on the 4th. At the same time, a low pressure moved north along the Atlantic coast, wrapping clouds and precipitation in the form of snow over Franklin county Tennessee. This produced snowfall accumulations bewteen 1 and 2 inches in some locations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Dec 5, 1:23 AM CST, 37 minutes earlier.
Area forecast discussion, Dec 5, 1:23 AM CST, 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
123 AM CST SAT DEC 5 2009
.UPDATE...
ADDED CULLMAN COUNTY INTO ADVISORY THROUGH 9AM.
&&
.DISCUSSION...
SNOWFALL REPORTS ARE STARTING TO TRICKLE IN FROM AROUND THE
TENNESSEE VALLEY...WITH THREE-TENTHS OF AN INCH MEASURED IN
SOUTHEAST LINCOLN COUNTY TENNESSEE...AND TWO-TENTHS IN MARSHALL
COUNTY ALABAMA. BACK EDGE OF THE SNOWSHIELD WILL PUSH INTO
WATERLOO BY 2AM...BUT FOR COUNTIES ALONG AND EAST OF I-65...THERE
ARE STILL SEVERAL MORE HOURS OF SNOW EXPECTED. BECAUSE OF
THIS...HAVE OPTED TO HOIST A WINTER WEATHER ADVISORY FOR CULLMAN
COUNTY AS WELL...WHERE SOME OF THE HIGHER TERRAIN LOCATIONS MAY
SEE AROUND AN INCH OF SNOWFALL BY SATURDAY MORNING. UPDATED ZONES
HAVE ALREADY BEEN SENT.
&&
.AVIATION.../FROM 06Z TAFS/
LOWERING CEILINGS...AND GOOD CHANCES FOR
SNOW CONTINUES ACROSS THE TENNESSEE VALLEY OVERNIGHT...ESPECIALLY
FOR AREAS EAST OF I-65. A PASSING UPPER LEVEL DISTURBANCE WILL
BRING PERIODS OF SNOW ACROSS THE AREA TONIGHT. DRIER...COLDER AIR
TO THE NW WILL FILTER INTO THE REGION...WHICH WILL ALLOW ONLY
LIGHT SNOW FOR THE KMSL AIRPORT. BETTER ODDS OF SNOW ARE EXPECTED
AT KHSV...AND POINTS EAST. VISIBILITY AND CEILING REDUCTIONS TO
MVFR ARE MORE LIKELY FOR POINTS EAST OF I-65. CANNOT RULE OUT
BRIEF IFR REDUCTIONS ASSOCIATED WITH THE HEAVIEST BANDS. SNOW WILL
END FROM SW-NE AFTER DAYBREAK...WITH VFR WEATHER EXPECTED AFTER
THE MID/LATE MORNING.
&&
.PREV DISCUSSION... /ISSUED 857 PM CST FRI DEC 4 2009/
MSAS SFC DATA HAS SFC LOW ABOUT 100 MILES SOUTH OF LA (IN THE GULF
OF MEXICO)...WHILE SFC HIGH EXTENDED FROM ERN TX THRU MO AND INTO
THE OHIO VALLEY. AXIS OF UPPER TROF WAS PUSHING INTO MO/AR ATTM.
RADARS WERE NOT SHOWING ANY PCPN IN OUR AREA. CLOSEST RA/SN WAS OVER
LA/SRN MS AND MOVING INTO SW AL. MEANWHILE TO OUR NW...VERY COLD DRY
AIR WAS OVER MO/AR/WRN TN WITH DEWPOINTS IN THE TEENS WITH SOME
SINGLE DIGITS OVER MO.
NEW NAM DATA COMING IN...SHOWS THE SFC LOW STAYING OVER THE GULF
OF MEXICO TONIGHT AND WILL MOVE ACROSS CENTRAL FL BY 12Z SATURDAY.
THINKING ATTM THAT AS THE SFC LOW MOVES EAST OVERNIGHT WILL DRAG
SOME OF THE DRY AIR INTO OUR CWA...ESPECIALLY NW AL. THIS WOULD
MEAN THAT THE CHC OF SNOW...WEST OF I65...WOULD BE IFFY AT BEST.
THE UPPER TROF AXIS IS PROGGED BY THE NAM TO MOVE INTO NW AL BY
SATURDAY MRNG AND THEN EAST OF THE CWA BY EARLY AFTN...AS A LARGE
AREA OF HIGH PRESSURE MOVES ACROSS THE TN VALLEY...WITH CLEARING SKIES.
AS FOR THE ZONES...WILL MAINTAIN CURRENT THINKING AND KEEP BEST CHC
OF SNOW OVER NERN AL/PORTIONS OF SRN MID TN. WILL LOWER POPS TO
40 PERCENT OVER NW AL...50 POPS IN HUN AREA AND 60 POPS OVER NERN
AL. MODEL SOUNDINGS WERE STILL SHOWING ALL SNOW...BUT AS MENTIONED
BEFORE...ANY SNOW WEST OF I65 WILL BE SLIM PICKINGS.
IF NAM IS CORRECT...BY MID MRNG IN NW AL TO ARND NOON IN NERN
AL...THE THREAT OF SNOW IS OVER..IF NOT A LITTLE SOONER.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WINTER WEATHER ADVISORY UNTIL 9 AM CST THIS MORNING FOR THE
FOLLOWING ZONES: CULLMAN...DEKALB...JACKSON...MARSHALL.
TN...WINTER WEATHER ADVISORY UNTIL 9 AM CST THIS MORNING FOR THE
FOLLOWING ZONES: FRANKLIN TN.
&&
UPDATE...JLL
AVIATION...RSB
PREV DISCUSSION...007Hazardous weather outlook, Dec 4, 9:25 PM CST, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
925 PM CST FRI DEC 4 2009
ALZ001>010-016-TNZ076-096-097-051100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
925 PM CST FRI DEC 4 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT...
A STORM SYSTEM MOVING ALONG THE GULF OF MEXICO WILL PRODUCE LIGHT
SNOW ACROSS PORTIONS OF THE TENNESSEE VALLEY TONIGHT. SNOW ACCUMULATIONS
OF AROUND ONE INCH WILL BE POSSIBLE OVER NORTHEAST ALABAMA AND THE
CUMBERLAND PLATEAU OF TENNESSEE...WITH LOCALLY HIGHER AMOUNTS UP
TO TWO INCHES OVER HIGHER TERRAIN. OTHERWISE LITTLE OR NO
ACCUMULATIONS ARE EXPECTED WEST OF INTERSTATE 65.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
LINGERING LIGHT SNOW WILL BE POSSIBLE THROUGH SATURDAY MORNING
ACROSS NORTHEAST ALABAMA AND THE CUMBERLAND PLATEAU OF TENNESSEE.
TOTAL ACCUMULATIONS OF ONE INCH ARE POSSIBLE OVER THESE AREAS WITH
UP TO TWO INCHES POSSIBLE IN HIGHER ELEVATIONS.
ISOLATED THUNDERSTORMS CAN BE EXPECTED TUESDAY NIGHT AS A COLD FRONT
MOVES ACROSS THE TENNESSEE VALLEY.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.
SS
In the hours before
Local storm report, Dec 5, 12:36 AM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1236 AM CST SAT DEC 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM SNOW ALBERTVILLE 34.26N 86.21W
12/05/2009 M0.2 INCH MARSHALL AL EMERGENCY MNGR
SNOW IS BEGINNING TO ACCUMULATE ON GRASS AND ELEVATED
SURFACES, IN ADDITION TO SECONDARY ROADS.
&&
JLLLocal storm report, Dec 5, 12:56 AM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1256 AM CST SAT DEC 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 AM SNOW 7 SW HUNTLAND 34.98N 86.36W
12/05/2009 M0.3 INCH MADISON AL PUBLIC
PUBLIC REPORT FROM ELORA, TN.
&&
JLLWinter Weather, Franklin
- When
- December 5, 2:00 AM CST to 7:00 AM CST
- Where
- Franklin forecast zone
- Reported by
- Mesonet
- Coordinates
- 35.155, -86.092 (the zone’s center; the record gives no point)
Most locations across Franklin county received between one half and one inch of snowfall. Some isolated locations, such as the Winchester COOP (1.0 inch) and the Sewanee COOP (1.0 inch), received around 1.0 inch of snowfall.
Winter Weather, Lincoln
- When
- December 5, 2:00 AM CST to 7:00 AM CST
- Where
- Lincoln forecast zone
- Injuries
- 0 direct, 4 indirect
- Reported by
- Newspaper
- Coordinates
- 35.141, -86.589 (the zone’s center; the record gives no point)
Light snowfall of less than an inch in Lincoln County contributed to numerous traffic accidents. One accident resulted in 4 injuries.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in California, December 5, 200916 injured · $700,000 · 1 event
- Winter Weather in Kentucky, December 5, 20091 death · $15,000 · 1 event
- Extreme Cold in Oregon, December 5 to 11, 20091 death · 9 events
- Winter Weather in Tennessee, December 5, 20094 injured · 16 events
- Heavy Snow and Winter Weather in Kentucky, December 5, 200934 events
- Winter Storm and Winter Weather in Virginia, December 5, 200918 events
- Winter Storm and Winter Weather in Maryland, December 5, 200914 events
- Winter Storm and Winter Weather in West Virginia, December 5, 200910 events
- Winter Weather in Pennsylvania, December 5, 20098 events
- Heavy Snow and Winter Weather in New Jersey, December 5, 20098 events
- Extreme Cold in California, December 5 to 11, 20096 events
- Extreme Cold in Montana, December 5 to 7, 20096 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 206962, 209696.